Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 20, NWS Midland/Odessa, TX

June 14, 2010Dawson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 14, 2010, 6:13 PM CDT for Dawson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2010, 6:13 PM CDT (23:13 UTC)
Expired
Jun 14, 2010, 9:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Dawson County, TX

The radar

The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2913 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WGUS54 KMAF 142313
FFWMAF
TXC115-150215-
/O.NEW.KMAF.FF.W.0020.100614T2313Z-100615T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT MON JUN 14 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DAWSON COUNTY IN WEST TEXAS...

* UNTIL 915 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS NORTHERN
  DAWSON COUNTY...INCLUDING THE CITY OF LAMESA. DOPPLER RADAR ESTIMATES
  THAT 1 TO 2 INCHES OF RAIN HAS FALLEN ACROSS NORTHERN DAWSON COUNTY
  OVER THE PAST ONE TO TWO HOURS...AND AS ADDITIONAL THUNDERSTORMS MOVE
  ACROSS...FLASH FLOODING OF CREEKS...STREAMS...URBAN STREETS AND LOW
  LYING AREAS WILL BE IMMINENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS... DITCHES...
STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

&&

LAT...LON 3294 10216 3295 10170 3266 10171 3262 10217

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 4:04 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 14, 4:04 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 PM CDT MON JUN 14 2010

.DISCUSSION...
THE FOCUS THROUGH TONIGHT WILL BE FOR THE POTENTIAL FOR SEVERE
WEATHER ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. CURRENTLY...
A STATIONARY FRONT IS LOCATED ACROSS THE FAR NORTHERN PERMIAN
BASIN INTO THE SOUTH PLAINS REGION JUST NORTH OF SPUR. PLENTY OF
INSTABILITY AND MOISTURE ALONG WITH THE PRESENCE OF THE FRONTAL
BOUNDARY WILL CONTINUE TO FAVOR THUNDERSTORM DEVELOPMENT THROUGH
THIS EVENING. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL SERVE TO
PUSH THE FRONT SOUTHWARD INTO THE NORTHERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS THIS EVENING AND OVERNIGHT. THE BETTER
0-6KM BULK SHEAR VECTORS EXIST ACROSS THIS REGION...THUS THE
GREATEST THREAT FOR SEVERE THUNDERSTORMS EXISTS ACROSS THE ABOVE
MENTIONED REGIONS. LARGE HAIL...DAMAGING WINDS...TORRENTIAL
RAINFALL AND PERHAPS AN ISOLATED TORNADO REMAIN POSSIBLE. IN
ADDITION...THUNDERSTORM TRAINING WILL LIKELY LEAD TO SEVERAL
ROUNDS OF HEAVY RAINFALL WITH INTENSE RAIN RATES LEADING TO
POSSIBLE FLASH FLOODING. THE FLASH FLOOD WATCH ISSUED EARLIER
TODAY WILL REMAIN INTACT. SEVERE WEATHER REMAINS POSSIBLE ACROSS
MUCH OF THE REMAINDER OF THE REGION...ALONG AND EAST OF THE
DRYLINE. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
CAN BE EXPECTED.

ADDITIONAL CONVECTION REMAINS POSSIBLE ON TUESDAY ALONG AND EAST
OF THE DRYLINE...WITH THE FAVORED AREAS ACROSS SOUTHEAST NEW
MEXICO...THE TRANS PECOS AND PERMIAN BASIN. FOR WEDNESDAY AND
THURSDAY...SOUTHWEST FLOW ALOFT REMAINS INTACT...WITH CONVECTION
FAVORED OVER THE HIGHER TERRAIN OF WEST TEXAS AND SOUTHEAST NEW
MEXICO.

THROUGH THE REMAINDER OF THE FORECAST...UPPER LEVEL RIDGING SHOULD
SLOWLY BUILD INTO THE REGION...LEADING TO A GRADUAL INCREASE IN
TEMPERATURES ALONG WITH A DRYING TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  93  71  97  /  60  30  30  10
CARLSBAD NM                67  96  65  99  /  20  30  30  30
DRYDEN TX                  74  95  73  98  /  40  10  10  10
FORT STOCKTON TX           73  95  70  97  /  40  20  20  10
GUADALUPE PASS TX          63  89  65  91  /  10  20  20  30
HOBBS NM                   64  93  65  95  /  40  30  30  10
MARFA TX                   63  92  59  91  /  30  40  40  30
MIDLAND INTL AIRPORT TX    71  96  70  98  /  50  30  30  10
ODESSA TX                  72  97  72  98  /  40  30  30  10
WINK TX                    72 102  69 103  /  30  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...DAWSON...GAINES...HOWARD...
     MARTIN...MITCHELL...SCURRY.

&&

78/06
Hazardous weather outlook, Jun 14, 2:17 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT MON JUN 14 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
217 PM CDT MON JUN 14 2010 /117 PM MDT MON JUN 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...GENERALLY EAST OF
AN ARTESIA TO CANDELARIA LINE. ANY STORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL. SOME STORMS THIS AFTERNOON AND EVENING WILL BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS. HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE IN THE
WESTERN LOW ROLLING PLAINS AND NORTHERN PERMIAN BASIN...IN THE
VICINITY OF A STALLED BOUNDARY. IN ADDITION...HEAVY RAINFALL
ASSOCIATED WITH ANY THUNDERSTORMS MAY LEAD TO THE POSSIBILITY OF
LOCALIZED FLASH FLOODING...ESPECIALLY OVER THE WESTERN LOW ROLLING
PLAINS AND NORTHERN PERMIAN BASIN. A SEVERE THUNDERSTORM WATCH AND
FLASH FLOOD WATCH ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THUNDERSTORM CHANCES WILL SHIFT WESTWARD.  ANY STORMS
THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. AN ISOLATED STORM OR TWO MAY
BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREATS. IN ADDITION... HEAVY RAINFALL MAY LEAD TO THE POSSIBILITY
OF LOCALIZED FLASH FLOODING... ESPECIALLY OVER SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS...AND DAVIS MOUNTAINS.

OTHERWISE...THE CHANCE FOR THUNDERSTORMS ACROSS MUCH WEST TEXAS AND
SOUTHEAST
NEW MEXICO WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 14, 5:19 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT MON JUN 14 2010

TXZ068-075-142245-
CRANE-PECOS-
519 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTH CENTRAL PECOS AND SOUTH CENTRAL CRANE
COUNTIES UNTIL 545 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 20 MILES
NORTH OF FORT STOCKTON NEAR STATE HIGHWAY 18 IN NORTH CENTRAL
PECOS COUNTY AT 518 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900
PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN
TEXAS.

&&
Local storm report, Jun 14, 5:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 W ODESSA              31.85N 102.42W
06/14/2010  E1.00 INCH       ECTOR              TX   BROADCAST MEDIA

&&

DH
Local storm report, Jun 14, 5:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 PM CDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     3 W ODESSA              31.85N 102.42W
06/14/2010                   ECTOR              TX   BROADCAST MEDIA

            POWER LINES DOWN IN WEST ODESSA

&&

DH
Special weather statement, Jun 14, 6:00 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 PM CDT MON JUN 14 2010

TXZ061-062-142330-
ECTOR-MIDLAND-
600 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN MIDLAND COUNTY UNTIL 630 PM CDT...

STRONG THUNDERSTORMS ARE MOVING INTO THE MIDLAND AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS TO 50 MPH...NICKEL SIZED HAIL...HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Local storm report, Jun 14, 6:03 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 SE LAMESA             32.72N 101.94W
06/14/2010  E1.75 INCH       DAWSON             TX   TRAINED SPOTTER

            SOUTHEAST SIDE OF LAMESA ON HWY 87

&&

DH
Special weather statement, Jun 14, 6:09 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT MON JUN 14 2010

TXZ068-142345-
CRANE-
609 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHERN CRANE COUNTY UNTIL 645 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 8 MILES
NORTHEAST OF TUBBS CORNER AT 609 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900
PM CDT MONDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN
TEXAS.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:00 PM CDTSevere Thunderstorm WarningMAFPecos60 min
Jun 13, 7:32 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
Jun 13, 8:01 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Jun 13, 9:01 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves40 min
Jun 14, 11:53 AM CDTFlash Flood WatchMAFAndrews, Borden, Dawson, Gaines, Howard, Martin and 2 more19 hr
Jun 14, 1:12 PM CDTSevere Thunderstorm WarningMAFGaines63 min
Jun 14, 2:14 PM CDTSevere Thunderstorm WarningMAFGaines61 min
Jun 14, 4:45 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines60 min
Jun 14, 5:05 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward40 min
Jun 14, 5:17 PM CDTSevere Thunderstorm WarningMAFEctor58 min
Jun 14, 5:20 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson55 min
Jun 14, 5:26 PM CDTTornado WarningMAFBorden, Dawson49 min
Jun 14, 5:33 PM CDTSevere Thunderstorm WarningMAFPecos42 min
Jun 14, 5:59 PM CDTSevere Thunderstorm WarningMAFPecos46 min
Jun 14, 6:15 PM CDTSevere Thunderstorm WarningMAFEctor, Midland60 min
Jun 14, 6:19 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos56 min
Jun 14, 6:25 PM CDTFlash Flood WarningMAFEctor, Midland107 min
Jun 14, 6:25 PM CDTSevere Thunderstorm WarningMAFMartin50 min
Jun 14, 6:49 PM CDTSevere Thunderstorm WarningMAFPecos56 min
Jun 14, 6:56 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 14, 6:59 PM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.